Wisconsin, 2007

Hail in Wisconsin, June 20, 2007

June 20, 2007 · NWS DLH · 8 events in 3 counties and zones

A cold front and area of low pressure set off severe thunderstorms on the afternoon of June 20th across portions of northwest Wisconsin. The storms mainly produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front and area of low pressure set off severe thunderstorms on the afternoon of June 20th across portions of northwest Wisconsin. The storms mainly produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 2:13 AM CST, 11 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 2:13 AM CST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
313 AM CDT WED JUN 20 2007

.DISCUSSION...
LRG SFC HIGH OVR MID MS VLY PROGGED TO CONTINUE GIVING WAY TO A
CFNT IN CN WHICH WILL SETTLE SEWD TDA AND THU. CURRENT RADAR/
SATL IMGRY SHOWS A SML CLUSTER OF TSTMS ALG CN BORDER MOVG RAPIDLY
SEWD ASSOC WITH A COMPACT VORT MAX EMBEDDED IN NWLY FLO ALOFT. AT
THE CURRENT SPEED...THESE STORMS MAY BE OUT OF OUR CWA BY 09Z OR
10Z. AMS OVR OUR CWA WILL NOT BE PARTICULARLY MOIST OR UNSTABLE
TDA...BUT WRN PORTION OF THE FNT WILL STALL OUT OVR SRN MN/SRN WI
TNGT AND PROVIDE A FOCUS FOR TSTM ACTIVITY. THIS AREA HAS BEEN
TARGETED FOR A SLGT RISK OF SVR THRU FRI. SEE CURRENT SWODY1/2/3
FOR DETAILS. KEPT LOW POPS IN OUR ERN CWA FOR THIS AFTN...BUT AFT
THAT...BELIEVE MOST CONVECTIVE ACTIVITY WILL BE TO OUR S AS A A
S/WV ALOFT INTERACTS WITH THE STNRY FNT. A SECOND S/WV MAY PRODUCE
ISOLD TSTMS FRI/FRI NGT...HENCE THE 20 POPS FOR THAT PD. NEXT BEST
CHC OF STORMS WILL COME LATE IN THE WEEKEND AS UPR LVL FLOW TURNS
TO THE SW...GENERATING A STRONG SFC LOW SYSTEM OVR THE HIGH
PLAINS...WITH WAA/ISENT LIFT INTO THE WRN GRT LKS. EVEN THIS IS
SOMEWHAT UNCERTAIN ATTM AS THE ENTIRE UPR MIDWEST WILL BE STRONGLY
CAPPED. LOLVL MOIST AXIS MAY ALSO BE W OF OUR AREA.

&&

.AVIATION...
FAST MOVING SHORTWAVE WITH NARROW BAND OF RW/TRW WILL REDUCE
CEILINGS/VIS. WILL COVER IN TEMPO GROUP THROUGH EARLY MORNING.
A DECOUPLED BDRY LYR WILL CONTINUE THROUGH EARLY MORNING OVER
ERN/SRN TERMINALS SO WILL INCLUDE LLWS. CURRENT DLH VAD INDICATING
23025KTS...AND BUFKIT PROFILES INCREASE THROUGH TO 23035KTS NEXT
SEVERAL HOURS.OTHERWISE MOST TERMINALS WILL HAVE CAVOK.

&&

POINT TEMPS/POPS...
DLH  78  50  74  53 /  20  10  10  10
INL  74  48  77  52 /  20  10  10  10
BRD  80  56  81  58 /  10  10  10  10
HYR  80  48  79  52 /  30  10  10  10
ASX  76  49  76  51 /  30  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/CANNON
Hazardous weather outlook, Jun 20, 2:58 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CDT WED JUN 20 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
358 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN
MINNESOTA THIS MORNING. THERE IS A CHANCE OF THUNDERSTORMS OVER
NORTHWESTERN WISCONSIN TODAY. AN ISOLATED STORM MAY BECOME SEVERE
THIS AFTERNOON OVER NORTHWESTERN WISCONSIN...WITH THE MAJOR
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE AREA ON FRIDAY AND
AGAIN FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON
FOR NORTHWESTERN WISCONSIN.

04

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Price

When
June 20, 1:51 PM CST
Where
Price County, Phillips
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.680, -90.400

Hail, Price

When
June 20, 2:05 PM CST
Where
Price County, Phillips
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.680, -90.400

Hail, Washburn

When
June 20, 2:06 PM CST
Where
Washburn County, 3 mi ENE of Stanberry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.017, -91.562

Hail, Sawyer

When
June 20, 2:07 PM CST
Where
Sawyer County, 2 mi N of Stone Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.879, -91.550

Hail, Washburn

When
June 20, 2:07 PM CST
Where
Washburn County, 7.66 mi SE of Spring Brook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.870, -91.570

Hail, Sawyer

When
June 20, 2:15 PM CST
Where
Sawyer County, 0.48 mi E of Winter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.820, -91.010

Hail, Price

When
June 20, 2:55 PM CST
Where
Price County, Ogema
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.450, -90.300

Hail, Price

When
June 20, 3:00 PM CST
Where
Price County, 6 mi S of Catawba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.463, -90.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43173, 43174, 43175, 43176, 43177, 43178, 43179, 43180.